Q: I have pigmented purpura and have been treated with steroids for half a year, but there has been no significant progress. I would like to ask: What are the hazards to the body when taking steroids for a long time? Do you need special vitamin supplements? Are there other drugs that can treat this disease?
A: Director of Clinical Pharmacy, Department of Pharmacy, Tzu Chi Hospital, Hualien Liu Ceyan steroids can be used to control a variety of diseases related to inflammation, but because of their wide range of effects, they often produce many side effects. In general, the higher the dose, the longer the patient is used, the more often the side effects are apparent. However, for the treatment of disease, physicians often use the lowest effective dose within the range that side effects can be tolerated.
Side effects of long-term use (more than 14 days) include:
- Appearance: As the appetite becomes better and the weight gains, the face becomes more round (commonly known as the moon face) and looks fat. The back of the neck (commonly known as the buffalo back), the body becomes fat (especially the abdomen), the limbs become thinner, mainly due to the upward displacement of fat.
- Skin: The skin becomes thinner and the blood vessels appear redder due to increased skin transparency. Purple streaks are sometimes seen in the chest, abdomen, and thighs, and it is easy to have a bruising phenomenon, and the wound healing is poor. Sometimes acne will be obvious.
- Bone: Osteoporosis is more likely to occur due to bone loss. If you fall down, it is more prone to fracture, so calcium intake should be increased. In addition, after long-term use, the femoral head at the top of the thigh bone is more prone to necrosis. If necessary, the artificial joint should be replaced by a knife.
- Increased blood sugar: taking steroids sometimes increases blood sugar. When there are obvious more eating, drinking, and more urine (more than three), you should be careful about the possibility of diabetes. Sometimes blood sugar can be detected early and can be detected early.
- Immunosuppression: Steroids can suppress the immune system, making the body less resistant to pathogens and more susceptible to infection. The recovery after infection will also drag on for a long time.
- Eyes: It will aggravate the symptoms of glaucoma. People with glaucoma should not use it.
- Gastrointestinal ulcers: Some people are more likely to cause gastrointestinal ulcers when taking steroids. Adding stomach medicine can improve the symptoms of stomach discomfort.
Although steroids have many side effects, the long-term use of steroids in the body has been reduced by long-term inhibition of the function of the adrenal cortex hormones. When the self-production is insufficient, such as sudden withdrawal, it will produce more uncomfortable symptoms, such as body burnout. , joint pain and so on…etc. In serious cases, there may even be confusion. When you need to reduce or stop taking the medicine, the doctor will be very careful, patiently and slowly reduce the amount, so that the body can adapt, so as not to have uncomfortable symptoms.
Purple spot syndrome refers to the red blood cells leaking from the microvessels, causing bleeding symptoms of the skin or mucous membranes. There are many causes of iridosis, the most common being caused by thrombocytopenia. In addition, there are a lack of agglutination factors, vascular wall fragility (senile purpura, drug-induced purpura) and allergies may cause purple spots. The causes of thrombocytopenia are reduced platelet production, increased destruction, autoimmune diseases, viral infections, bacterial infections, etc. The cause can be clarified before treatment. In addition, the treatment of Chinese medicine is also helpful, if you do not want to eat steroids for a long time, you can also try Chinese medicine treatment.